The problems with acetaminophen, and ibufrofen as well, have long been known to cause problems for your liver and kidneys.
It pays to be cautious in the use of any NSAID, OTC or Rx.
Natural remedies are, and some examples are MSM, White Willow Bark, Feverfew, several essential oils, homeopathic liquids or tablets, and natural therapy.
The fact that the average lifespan in the United States continues to inch upward suggests that most people who use medications are better off for the experience. However, it’s also obvious from the daily news that even though drugs are tested thoroughly they can have unexpected side effects.
Acetaminophen Liver Damage on the Rise
For example, a recent study reported in the journal Hepatology (Volume 42, page 1364), indicates that overuse of acetaminophen, the active ingredient in Tylenol and some other pain medications, is the leading cause of acute liver failure in the United States. The study is based on an analysis of hospital records in people age 17–76.
In part, the problem arises because acetaminophen is present in many prescription and over-the-counter medicines. For most healthy individuals, the safe limit for acetaminophen is 4,000 mg per day.
Researchers looked at the causes of liver failure in 662 people at 22 U.S. medical centers. They concluded that acetaminophen overdose was the cause in 275, or 42% of cases. Of these, 44% were people intentionally overdosing on acetaminophen to attempt suicide. But in 48% of cases, the acetaminophen overdose was unintentional.
Most patients (178) survived, although 23 needed liver transplants and 74 (27%) died. Over the six-year study period, the incidence of liver failure caused by acetaminophen overdose grew alarmingly, from 28% to 51%.
Before the 1980s, acetaminophen rarely arose in the medical literature as a cause of liver failure, the researchers noted. Besides people with depression and substance abusers, those most likely to overdose are people who have chronic pain or who must take several medications simultaneously. Check whether your medications, combined, contain more than the daily dose limit for acetaminophen.